Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Hastings, NE

June 29, 2017Furnas County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 29, 2017, 8:43 PM CDT for Furnas County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 8:43 PM CDT (01:43 UTC)
Expired
Jun 29, 2017, 9:30 PM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:44 PM CDTHAIL 15 Sse Wilsonville, NEDIME TO QUARTER SIZED HAIL WITH HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3233 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WUUS53 KGID 300143
SVRGID
NEC065-300230-
/O.NEW.KGID.SV.W.0147.170630T0143Z-170630T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
843 PM CDT THU JUN 29 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southern Furnas County in south central Nebraska...

* Until 930 PM CDT

* At 843 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Wilsonville, or 15 miles northwest of Norton, moving east at 30
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Beaver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4016 9963 4000 9963 4000 10018 4009 10019
TIME...MOT...LOC 0143Z 264DEG 28KT 4002 10005 

HAIL...1.00IN
WIND...<50MPH
 
$$

JCB
1 follow-up statement
386 
WWUS53 KGID 300201
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
901 PM CDT THU JUN 29 2017

NEC065-300230-
/O.CON.KGID.SV.W.0147.000000T0000Z-170630T0230Z/
Furnas NE-
901 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN FURNAS COUNTY...

At 901 PM CDT, a severe thunderstorm was located 7 miles southeast of
Hendley, or 13 miles north of Norton, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Beaver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4016 9963 4000 9963 4000 10003 4011 10006
TIME...MOT...LOC 0201Z 260DEG 22KT 4004 9989 

HAIL...1.00IN
WIND...<50MPH
 
$$

JCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:32 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 6:32 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
632 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 244 PM CDT Thu Jun 29 2017

Another complicated scenario for the short term. As a cold front
slices through the CWA today, I would expect possible
thunderstorms to erupt along the boundary as it progresses this
afternoon. This will depend on how much of any cap breaks, and how
much support for convection there is. It is a little dicey on
whether we will break the cap by the time it slices through the
tri-cities area in the late afternoon/early evening, but the
chance is there nonetheless. Also, severe parameters suggest that
we have a shot at severe weather if storms develop. For now, the
better chance for severe weather might come with an MCS later this
evening into the overnight. Localized flooding may occur as well,
as it appears that any MCS will likely favor our south once again,
consequently where the previous MCS appeared.

We could have some lingering rain in the morning for Friday, but
there is another small concern for some thundershower development
for Friday afternoon/evening. But support severe weather will be
lacking by then, as dewpoints and temps will noticeably lower
behind the cold front. We should be a bit below normal for highs
Friday, peaking out near 80 for many location, below our normal
high of mid to upper 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 244 PM CDT Thu Jun 29 2017

Saturday looks like it will be a bit closer to normal for
temperatures, but dewpoints will still be in the 50s, which should
make conditions feel nicer, but increased moisture will occur by
Sunday with another round of storms possible. Strong to severe
storms cannot be ruled out for Sunday afternoon/evening. Fourth
still looks dry.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 602 PM CDT Thu Jun 29 2017

A weak cold front is moving across the area and will be the focal
point for any convection that fires this evening. An MCS is
expected to form over western Kansas and will move to the
east...southeast and is not expected to impact the TAF sites at
this time. VFR conditions are forecast through the period outside
of convection.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Beda
Hazardous weather outlook, Jun 29, 3:00 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
300 PM CDT Thu Jun 29 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
300 PM CDT Thu Jun 29 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible across the area late this
afternoon into the overnight. The most likely time frame will be
from 4 PM to midnight. Hail up to the size of ping pong balls and
up to 70 mph wind gusts are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few non severe thunderstorms will be possible across portions
of the local area Friday afternoon and evening. Additional
periodic chances for thunderstorms return to the local area Sunday
afternoon through next Tuesday. At this time...it appears there
will at least be a chance for strong or severe thunderstorms
across the local area Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Special weather statement, Jun 29, 8:35 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
835 PM CDT THU JUN 29 2017

KSZ005-NEZ082>084-300215-
Phillips KS-Franklin NE-Harlan NE-Furnas NE-
835 PM CDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...SOUTHERN
FRANKLIN...SOUTHERN FURNAS AND HARLAN COUNTIES UNTIL 915 PM CDT...

At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lebanon to near Huntley.
Movement was east at 45 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Alma, Franklin, Beaver City, Orleans, Stamford, Republican City, Long
Island, Naponee, Bloomington, Huntley, Hollinger, Woodruff and Harlan
County Dam.

LAT...LON 4004 10019 4029 9934 4015 9877 3987 9958
      3988 9963 4000 9963 4000 10019
TIME...MOT...LOC 0134Z 272DEG 40KT 3996 10021 4020 9939

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:35 PM CDTSpecial Weather StatementGIDFranklin, Harlan40 min
Jun 29, 9:27 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan48 min
Jun 29, 10:05 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Harlan, Kearney, Webster40 min
Jun 29, 11:29 PM CDTSpecial Weather StatementGIDNuckolls16 min
Jun 29, 11:34 PM CDTSevere Thunderstorm WarningGIDNuckolls29 min
Jun 29, 11:49 PM CDTSevere Thunderstorm WarningGIDThayer16 min
Jun 30, 3:55 PM CDTSpecial Weather StatementGIDBuffalo35 min
Jun 30, 3:59 PM CDTSpecial Weather StatementGIDBuffalo31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.